Doctors Lounge - Fertility Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Fertility Answers List

Forum Name: Female Sexual Disorders

Question: 9 years of bleeding between periods..no answers


 pita0429 - Sun Aug 09, 2009 4:33 pm

I've been bleeding between periods for 9 years now. The only thing that stops it is the nuva ring. I don't' like it because of the side effects. I was diagnosed in 2005 with endometrosis and a small fibroid. I recently had a child thru IVF. We were unable to concieve on our own. About 4 months after giving birth the bleeding started again. The pain associated with the endo was the only thing to subside. It usually starts 1-2 weeks after my period. It's usually a very dark brown. It can be light or heavy. The longest I bled for was 17 days straight. I'm at a loss. I'm sick of bleeding!! I was told I had an ovarian disorder. Not sure if that's the cause. I've been to at least 7 doctors, and then the specialist who did the IVF. I don't have any pain now with the breakthru bleeding. I've never had any hormone tests. My thyroid is normal. Help!!
 Debbie Miller, RN - Tue Aug 11, 2009 8:41 pm

User avatar Hello,
One of the many causes of bleeding between periods can be endometriosis. It is impossible to say if complete removal of diseased tissue would resolve your problem or if it is caused by something else. Other causes include stress, drugs, weight (over or under), eating disorders, PCOS (Polycystic Ovary Syndrome), thryoid disorder (you have ruled out), perimenopause, tumors, polyps, fibroids, and other conjditions.

One of the first treatments attempted for this condition is hormonal birth control. Since you experienced relief with the Nuva Ring it is likely yours ,might be helped, perhaps with an oral contraceptive. Side effects may occur with that but you won't know unless you try. Some other treatments are used once a women no longer plans to bear children, such as uterine ablation.

I think you need to continue with your provider to try other methods to stop the bleeding since it is such a nuisance for you. In small amounts you are not likely to become anemic but it can happen.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us